What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 5, 2:49 PM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 5, 2:49 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
349 PM EDT Thu Jul 5 2018
.SHORT TERM...(This evening through Friday night)
Issued at 349 PM EDT THU JUL 5 2018
The afternoon surface analysis shows a cold front and surface high
pressure slowly pushing southward into the Upper Midwest, with
weaker surface high pressure placed in the Eastern US. The
convection has slowly started increasing this afternoon amid an
unstable and moist environment. The best POPs so far this
afternoon have generally been around Lake Cumberland and across
the Bluegrass. These will be primarily mesoscale dominated
processes through the afternoon and evening and therefore kept
POPs in the slight to chance range through the period.
The aforementioned cold front will slowly progress southward
toward the region late tonight into Friday. This along with slight
height falls will be the focus for convection for Friday and did
generally keep the better POPs along and south of I-64. This is
the area that stands to see the best potential for instability to
build ahead of the lifting associated with the boundary. This
boundary will slide southward and bring much drier airmass to
round out the period, with PWATs dropping below 1 inch through the
afternoon and evening hours Friday.
.LONG TERM...(Saturday through Thursday)
Issued at 349 PM EDT THU JUL 5 2018
High pressure will build south for the weekend allowing for dry
and cooler conditions to be seen. The upper level ridge may break
down a bit by Sunday afternoon allowing for a few showers or
storms to develop in the Cumberland plateau into central Kentucky.
The 12z GFS is looking much more active next week, at least with
regards to afternoon convection. Thus, at least low end pops will
be introduced into each period from Sunday through Thursday. A
frontal boundary may drop in and stall over the region by mid
week, allowing for better chances of organized convection. While
temperatures will rebound back into the mid to upper 80s by
Sunday, they should generally remain around that level through
next week. This will keep the heat from becoming an issue again
next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
ISSUED AT 741 AM EDT THU JUL 5 2018
Fog will bring sub-VFR conditions early this morning in many
valleys and where significant rain occurred late Wednesday.
Isolated showers and thunderstorms will also bring sub-VFR
conditions to some locations this afternoon and tonight. Fog could
also bring restrictions in valleys again late tonight. Otherwise,
VFR conditions are forecast. Winds will be light (except near
thunderstorms).
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...DJ
LONG TERM...KAS
AVIATION...HAL
Hazardous weather outlook, Jul 5, 2:51 PM EST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
351 PM EDT Thu Jul 5 2018
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-062300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
351 PM EDT Thu Jul 5 2018
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible though this evening. Some of the
stronger storms could produce gusty winds and torrential rain.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorms are possible at times Friday into early Friday
evening and again from Saturday through Wednesday during the
afternoons.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
DJ/KAS
In the hours before
Special weather statement, Jul 5, 4:38 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
538 PM EDT THU JUL 5 2018
KYZ044-052215-
Fleming-
538 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FLEMING COUNTY...
At 537 PM EDT, a strong thunderstorm was located near Fairview, or 15
miles west of Flemingsburg, moving south at 20 mph.
Winds in excess of 35 mph are possible with this storm.
Locations impacted include...
Fairview, Cowan and Ewing.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3847 8389 3833 8381 3832 8384 3834 8384
3834 8386 3835 8386 3836 8388 3835 8390
3836 8389 3836 8392 3842 8395 3844 8398
3849 8393
TIME...MOT...LOC 2137Z 344DEG 17KT 3845 8402
GEOGERIANSpecial weather statement, Jul 5, 4:43 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
543 PM EDT THU JUL 5 2018
KYZ106-107-052215-
Johnson-Morgan-
543 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MORGAN AND
NORTHWESTERN JOHNSON COUNTIES...
At 543 PM EDT, a strong thunderstorm was located over Gillem Branch,
or 7 miles southwest of Blaine, moving south at 20 mph.
Winds in excess of 35 mph are possible with this storm.
Locations impacted include...
Moon, Flatgap, Mima, Keaton, Barnrock, Winifred, Elna, Win, Ophir,
Gillem Branch, Redbush, Silverhill and Relief.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3798 8302 3796 8300 3800 8296 3797 8285
3786 8284 3785 8299 3789 8304 3787 8304
3787 8306 3789 8309 3801 8308 3800 8305
3801 8303
TIME...MOT...LOC 2143Z 359DEG 17KT 3797 8297
GEOGERIANSpecial weather statement, Jul 5, 5:13 PM EST, 46 minutes before
Special Weather Statement
National Weather Service JACKSON KY
613 PM EDT THU JUL 5 2018
KYZ050-051-052245-
Montgomery-Bath-
613 PM EDT THU JUL 5 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MONTGOMERY AND
NORTHWESTERN BATH COUNTIES...
At 613 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sharpsburg to near Winchester.
Movement was southeast at 20 mph.
Winds of around 35 mph are possible with these storms.
Locations impacted include...
Mount Sterling, Sharpsburg, Judy, Prewitt, Sideview, Grassy Lick,
Wades Mill, Bethel, Flat Creek, Stoops, Klondike and Ewington.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3826 8379 3796 8398 3812 8408 3814 8406
3817 8399 3823 8393 3830 8384
TIME...MOT...LOC 2213Z 337DEG 17KT 3826 8395 3792 8418
GEOGERIANSpecial weather statement, Jul 5, 5:21 PM EST, 38 minutes before
Special Weather Statement
National Weather Service JACKSON KY
621 PM EDT THU JUL 5 2018
KYZ088-118-052245-
Harlan-Letcher-
621 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARLAN AND SOUTH
CENTRAL LETCHER COUNTIES...
At 620 PM EDT, a strong thunderstorm was located over Big Black
Mountain, or 13 miles south of Whitesburg, moving southwest at 10
mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Lynch, Benham, Rock House, Holmes Mill, Oven Fork, Clover, Clover
Fork, Lewis Creek, Eolia, Big Black Mountain, Partridge, Maggard and
Day.
LAT...LON 3679 8318 3711 8280 3713 8270 3712 8272
3705 8272 3701 8279 3701 8283 3698 8287
3693 8286 3688 8289 3685 8301 3685 8307
3683 8310 3680 8310 3677 8313
TIME...MOT...LOC 2220Z 062DEG 10KT 3693 8290
CGALSpecial weather statement, Jul 5, 5:43 PM EST, 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
643 PM EDT THU JUL 5 2018
KYZ050-058>060-052330-
Montgomery-Menifee-Estill-Powell-
643 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT POWELL...SOUTHEASTERN
MONTGOMERY...NORTHEASTERN ESTILL AND SOUTHWESTERN MENIFEE COUNTIES...
At 643 PM EDT, a strong thunderstorm was located near Cat Creek, or
near Stanton, moving south at 20 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Stanton, Jeffersonville, Clay City, Clay Lick, Means, Levee, Bowen,
Cedar Groves, Slade, Bean, Waltersville, Virden, Vaughns Mill,
Hardwick, Rosslyn, Knowlton, Haystack, Rogers Chapel, Westbend and
Fitchburg.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3799 8375 3780 8364 3778 8366 3771 8392
3787 8402 3787 8401 3790 8399 3792 8399
3793 8397 3797 8399
TIME...MOT...LOC 2243Z 340DEG 16KT 3789 8383
GEOGERIANSpecial weather statement, Jul 5, 5:45 PM EST, 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
645 PM EDT THU JUL 5 2018
KYZ088-118-052315-
Harlan-Letcher-
645 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN HARLAN AND SOUTH CENTRAL
LETCHER COUNTIES...
At 644 PM EDT, a strong thunderstorm was located over Rock House, or
16 miles southwest of Whitesburg, moving southwest at 10 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Cumberland, Lynch, Benham, Rock House, Holmes Mill, Oven Fork,
Clover, Dizney, Clover Fork, Cranks, Clover-Darby, Dongola, Lewis
Creek, Closplint, Blair, Lejunior, Eolia, Clutts, Big Black Mountain
and Partridge.
LAT...LON 3678 8323 3710 8283 3713 8270 3712 8272
3705 8272 3701 8278 3701 8283 3698 8287
3693 8286 3688 8289 3685 8301 3685 8307
3678 8313 3674 8314 3674 8316
TIME...MOT...LOC 2244Z 062DEG 10KT 3691 8296
CGAL